Hail, Emmet
- When
- April 18, 7:45 PM CST
- Where
- Emmet County, 6 mi S of Armstrong
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.317, -94.500
The low pressure mentioned in the narrative above tracked across South Dakota and Minnesota during the evening hours of the 18th. The airmass, though quite unstable based on the soundings, was significantly capped over Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The low pressure mentioned in the narrative above tracked across South Dakota and Minnesota during the evening hours of the 18th. The airmass, though quite unstable based on the soundings, was significantly capped over Iowa. The Omaha sounding showed a Lifted Index around -7 C, with CAPE values around 1500 J/kg. In spite of the instability, the cap over Iowa was quite strong with CIN values around 300 J/kg. Thunderstorms erupted to the west of the area along a cold front as it entered the state. Initially, the storms produced severe weather to the west of Iowa where the atmosphere was not as capped. As the line moved into Iowa, it weakened due to the cap and the presence of much drier air. Ironically, most of the storms produced lighter wind speeds as they passed than the ambient wind was prior to the storms approach. Needless to say, this made the task of differentiation between thunderstorm winds and gradient high winds more difficult. High winds were reported in a few areas. Thunderstorm winds blew down a barn in Hancock County near Klemme, trapping several head of cattle under the barn. Trees were also downed in the area. The ASOS recorded a 58 MPH wind at the Mason City Airport as the storms moved through. The storms did produce some small hail as they moved through. Spotty reports showed hail was in the three quarter inch up to nickle size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 2:04 PM CST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT SUN APR 18 2004 .DISCUSSION... COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM. WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE THE WINDS FROM REALIZING THEIR POTENTIAL. QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL TEMPERATURES. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN APR 18 2004 IAZ004>007-015>017-023>025-033>035-191100- CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE THUNDERSTORMS TO THE WEST OF THE AREA. THE THUNDERSTORMS WILL ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA LATER THIS EVENING. THE STORMS ARE EXPECTED TO MOVE THE AREA AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART OF THE AREA ROUND MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE ORGANIZED THUNDERSTORMS WILL DEVELOP. IT APPEARS AREAS NORTH OF HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ026>028-036>039-044>050-057>060-070-071-191100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK- STORY-TAMA- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL THROUGH CENTRAL INTO NORTHEAST IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES SOUTHEAST. THE STORMS WILL BE NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE 80. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH... GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND 4 AM. IAZ061-062-072>075-081>086-092>097-191100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH 5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT. THE STORMS ARE EXPECTED TO WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM NON-TSTM WND GST 4 SW DIKE 42.42N 92.69W
04/18/2004 65 MPH GRUNDY IA TRAINED SPOTTER
BASKETBALL HOOP BLOWN OFF POLE IT WAS NAILED TO.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0626 PM NON-TSTM WND GST 3 SW TITONKA 43.21N 94.08W
04/18/2004 65 MPH KOSSUTH IA TRAINED SPOTTER
HIGH WINDS CAUSING VISIBILITY RESTRICTIONS TO THREE
EIGHTS OF A MILE IN BLOWING DUST.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0714 PM NON-TSTM WND GST VENTURA 43.13N 93.46W
04/18/2004 56 MPH CERRO GORDO IA TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN.
&&
STPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM NON-TSTM WND GST GRIMES 41.66N 93.79W
04/18/2004 58 MPH POLK IA MESONET
KCCI SCHOOL SITE.
&&
STPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND GST ALLEMAN 41.82N 93.61W
04/18/2004 63 MPH POLK IA TRAINED SPOTTER
DELAYED REPORT.
&&
STPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0801 PM NON-TSTM WND GST ALLEMAN 41.82N 93.61W
04/18/2004 64 MPH POLK IA TRAINED SPOTTER
MEASURED BY HOME WEATHER EQUIPMENT.
&&
STThe Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391230, 5391231, 5391232, 5391233, 5391234, 5391235, 5391236.